Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 119, NWS Tucson, AZ

September 9, 2005Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Sep 9, 2005, 5:36 PM MST for Pima County, Arizona. It was in force for 69 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 9, 2005, 5:36 PM MST (00:36 UTC)
Expired
Sep 9, 2005, 6:45 PM MST
In force
69 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 51 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 6:15 PM MSTHAIL 0.755 Wsw Catalina, AZA TRAINED WEATHER SPOTTER IN ORO VALLEY REPORTED THREE QUARTER INCH HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.6 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2005-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 722 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2005-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
722 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
2446 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 100038
SVRTWC
AZC019-100200-
/O.NEW.KTWC.SV.W.0119.050910T0036Z-050910T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
536 PM MST FRI SEP 9 2005

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITIES OF...TUCSON...ORO VALLEY...MARANA...GREEN
  VALLEY

* UNTIL 700 PM MST

* AT 530 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  

SEVERAL THUNDERSTORMS ACROSS EASTERN PIMA COUNTY ARE CAPABLE OF 
PRODUCING HEAVY RAINFALL...HAIL...AND STRONG GUSTY WINDS. THESE 
STORMS ARE LOCATED ACROSS THE TUCSON METRO AREA...AS WELL AS NEAR 
THREE POINTS. ADDITIONAL STORMS WILL MOVE INTO THE TUCSON METRO AREA 
WITHIN THE NEXT HOUR. THESE STORMS ARE MOVING NORTHEAST AT 20 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3250 11143 3177 11134 3177 11046 3251 11048

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WWUS55 KTWC 100123
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
615 PM MST FRI SEP 9 2005

AZC019-100200-
/O.CON.KTWC.SV.W.0119.000000T0000Z-050910T0200Z/
PIMA AZ-
615 PM MST FRI SEP 9 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 700 PM MST FOR
EASTERN PIMA COUNTY...

AT 608 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  SEVERAL THUNDERSTORMS WHERE 
LOCATED ACROSS EASTERN PIMA COUNTY. STORMS WHERE LOCATED ON THE FAR 
NORTHEAST SIDE OF THE TUCSON METRO AREA...IN ORO VALLEY...AND IN 
MARANA. THESE STORMS ARE MOVING NORTHEAST AT 20 MPH. 

A LOCAL STORM SPOTTER IN ORO VALLEY REPORTED THREE QUARTER INCH HAIL 
AT 615 PM MST.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
CATALINA FOOTHILLS...PICTURE ROCKS...VAIL...THREE 
POINTS...SOUTH TUCSON...SAN XAVIER MISSION...SAHUARITA...SAGUARO 
NATIONAL PARK WEST...SAGUARO NATIONAL PARK EAST...RYAN FIELD...GREEN 
VALLEY...DAVIS-MONTHAN AIR FORCE BASE AND CORONA DE TUCSON.

LAT...LON 3250 11143 3177 11134 3177 11046 3251 11048

$$

WEATHER.GOV/TUCSON
000 
WWUS55 KTWC 100145
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
639 PM MST FRI SEP 9 2005

AZC019-100149-
/O.CAN.KTWC.SV.W.0119.000000T0000Z-050910T0200Z/
PIMA AZ-
639 PM MST FRI SEP 9 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PIMA COUNTY IS
CANCELLED...

AT 630 PM MST THE NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THUNDERSTORMS HAD DROPPED BELOW THE SEVERE LEVEL. 
HOWEVER...ADDITIONAL SHOWERS AND THUNDERSTORMS WILL EXIST ACROSS 
PORTIONS OF EASTERN PIMA COUNTY...ESPECIALLY IN THE FAR NORTHEASTERN 
PORTION.   

LAT...LON 3250 11143 3177 11134 3177 11046 3251 11048

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 12:40 PM MST, 4 hours 56 minutes earlier.

Area forecast discussion, Sep 9, 12:40 PM MST, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
1240 PM MST FRI SEP 9 2005

.SYNOPSIS...A STRONG LOW PRESSURE SYSTEM WAS STARTING TO IMPACT THE
STATE TODAY WITH SHOWERS AND THUNDERSTORMS INCREASING ACROSS THE
AREA. THE SYSTEM WILL ENTER THE NORTHERN PLAINS BY SATURDAY
MORNING...WITH ANOTHER SYSTEM SETTLING OVER THE PACIFIC NORTHWEST.
THIS NEXT SYSTEM WILL HELP MAINTAIN A BROAD TROUGH OF LOW PRESSURE
OVER THE WESTERN UNITED STATES NEXT WEEK. AS A RESULT...DRIER AIR
WILL EVENTUALLY SPREAD ACROSS SOUTHEAST ARIZONA BRINGING AN END TO
THUNDERSTORM CHANCES AROUND MONDAY. ALONG WITH THIS DRYING
TREND...TEMPERATURES WILL BE LOWERING TO NEAR OR SLIGHTLY BELOW
NORMAL READINGS FOR MOST OF NEXT WEEK.
&&

.DISCUSSION...A FAIRLY STRONG LOW PRESSURE SYSTEM WAS MOVING INTO
SOUTHERN NEVADA THIS AFTERNOON WITH A TIGHT MOISTURE GRADIENT ACROSS
CENTRAL ARIZONA. THE LARGE SCALE LIFT IN ASSOCIATION WITH THE LOW
PRESSURE SYSTEM HAS BEEN MORE THAN ADEQUATE TO SUPPORT SHOWERS AND
THUNDERSTORMS THIS AFTERNOON. THE BEST SHEAR AND INSTABILITY FOR
MORE WIDESPREAD SEVERE WEATHER WILL BE ACROSS CENTRAL AND NORTHERN
ARIZONA INTO PARTS OF UTAH TODAY PER SPC SREF PRODUCTS.
HOWEVER...THIS DOES NOT RULE OUT A FEW SEVERE THUNDERSTORMS ACROSS
SOUTHEAST ARIZONA THIS AFTERNOON AND EVENING. RECENT THUNDERSTORM
DEVELOPMENT INDICATED THE POTENTIAL FOR LOCALLY HEAVY RAINFALL (1-2
INCHES PER HOUR) OVER A NARROW BAND EXTENDING FROM CENTRAL GRAHAM
COUNTY SOUTH ACROSS EASTERN PIMA AND COCHISE COUNTIES. THUNDERSTORMS
HAVE BEEN BACK BUILDING WITH TRAINING CELLS BETWEEN TUCSON AND
BENSON. OUT WEST...THE DRIER MID LEVEL AIR ADVECTING OVER PARTS OF
PINAL...CENTRAL PIMA...AND SANTA CRUZ COUNTIES COMBINED WITH A FAST
STORM MOTION WILL LIKELY INCREASE THE THREAT OF SEVERE STRAIGHT-LINE
WINDS IN THESE AREAS. MODELS LIFT THE SYSTEM NORTHEAST INTO THE
NORTHERN PLAINS BY SATURDAY MORNING WITH ANOTHER SYSTEM SETTLING
INTO THE PACIFIC NORTHWEST. THIS RESULTS IN A BOARD TROUGH OF LOW
PRESSURE ACROSS THE WESTERN UNITED STATES WHICH WILL MARK A
SIGNIFICANT PATTERN CHANGE FOR THE REGION. GFS MODEL SHIFTS MOST OF
THE MOISTURE EAST OF THE STATE BY SUNDAY WITH HEIGHTS AND THICKNESS
VALUES LOWERING WELL BELOW NORMAL BY MONDAY. THESE LOWER HEIGHTS AND
THICKNESSES IN ASSOCIATION WITH THE WESTERN UNITED STATES TROUGH
WILL LIKELY RESULT IN MUCH COOLER TEMPERATURES THAN WHAT WAS
CURRENTLY ADVERTISED BY GFS MOS. HAVE NUDGED TEMPERATURES IN THE
AFTERNOON PACKAGE DOWN TOWARD CLIMO OR SLIGHTLY BELOW FOR MOST OF
NEXT WEEK.
&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.
&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 9, 10:10 AM MST, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1010 AM MST FRI SEP 9 2005

AZZ019-029>035-101400-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1010 AM MST FRI SEP 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY AND TONIGHT

SYNOPSIS...A STRONG UPPER LEVEL DISTURBANCE OVER CENTRAL CALIFORNIA
WILL QUICKLY PUSH INTO NORTHERN ARIZONA TODAY. THE INCREASED LIFT
AHEAD OF THIS APPROACHING SYSTEM...AND THE ASSOCIATED EASTWARD
MOVING MID TO UPPER LEVEL MOISTURE BOUNDARY WILL ALLOW FOR AN ACTIVE
THUNDERSTORM DAY ACROSS SOUTHEAST ARIZONA. THE COMBINATION OF BOTH
OF THESE FEATURES WILL INCREASE THE THREAT FOR DAMAGING THUNDERSTORM
WINDS...ESPECIALLY ALONG THE MOISTURE BOUNDARY. ALTHOUGH THE AMPLE
MID LEVEL MOISTURE ACROSS SOUTHEAST ARIZONA SHOULD INCREASE THE
LIKELIHOOD FOR LOCALLY HEAVY DOWNPOURS...THE FAST MOVING STORMS
TODAY WILL LIMIT THE COVERAGE OF HEAVY RAINFALL.

DISCUSSION...AN UPPER LEVEL TROUGH OF LOW PRESSURE OVER CENTRAL
CALIFORNIA THIS MORNING WILL PUSH EAST INTO SOUTHERN NEVADA BY THIS
AFTERNOON...THEN INTO NORTHERN ARIZONA AND SOUTHERN UTAH BY THIS
EVENING. THE LATEST GOES-10 PRECIPITABLE WATER IMAGERY INDICATED A
PLUME OF HIGHER MID-LEVEL MOISTURE EXTENDING NORTHWARD ACROSS THE
EASTERN TWO THIRDS OF THE STATE. DRIER AIR IS BEGINNING TO WORK ITS
WAY INTO THE FAR WESTERN PORTIONS OF THE STATE AS IT GETS WRAPPED
AROUND THE SOUTHERN PERIPHERY OF THIS UPPER DISTURBANCE.

IT APPEARS THAT IT WILL BE A MORE ACTIVE THUNDERSTORM DAY ACROSS
SOUTHEAST ARIZONA TODAY...AS OUR NECK OF THE WOODS WILL HAVE TWO
FEATURES TO AID OR FOCUS CONVECTION. THE FIRST FEATURE IS THE MID TO
UPPER LEVEL MOISTURE BOUNDARY...CURRENTLY SETUP FROM SELLS TO
PICACHO PEAK TO FLORENCE. THIS BOUNDARY WILL CONTINUE TO PUSH
EASTWARD THIS AFTERNOON AND EVENING...AS THE WESTERLY FLOW ALONG THE
BASE OF THE APPROACHING DISTURBANCE PUSHES IN DRIER AIR. THE
STRONGER THUNDERSTORMS TODAY ARE EXPECTED TO FORM ALONG THIS
BOUNDARY. THE SECOND FEATURE IS AN UPPER LEVEL SPEED DIVERGENCE THAT
WILL DEVELOP THIS AFTERNOON ACROSS THE FAR SOUTHEAST CORNER OF
ARIZONA. THE COMBINATION OF BOTH OF THESE FEATURES WILL ALLOW STRONG
THUNDERSTORMS TO DEVELOP...THUS INCREASING THE THREAT FOR DAMAGING
THUNDERSTORM WINDS.

ALTHOUGH THE MOIST AIR ACROSS PORTIONS OF SOUTH CENTRAL AND
SOUTHEAST ARIZONA SHOULD INCREASE THE THREAT FOR LOCALLY HEAVY
RAINFALL...THE STRONGER STORM MOTION...TOWARDS THE NORTHEAST AT 15
TO 20 MPH...WILL LIMIT THE TIME ANY PARTICULAR STORM WILL RESIDE
OVER ANY SPECIFIC LOCATION.

SHOWERS AND THUNDERSTORMS WILL DECREASE IN COVERAGE AFTER MIDNIGHT
WITH DEBRIS CLOUDINESS AND LIGHT SHOWERS POSSIBLE INTO SATURDAY
MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A DECREASING TREND IN THUNDERSTORM ACTIVITY CAN BE EXPECTED BY EARLY
NEXT WEEK AS A DRIER WESTERLY FLOW BECOMES ESTABLISHED OVER ARIZONA.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Sep 9, 3:24 PM MST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
324 PM MST FRI SEP 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     FLASH FLOOD      BENSON                  31.96N 110.30W
09/09/2005                   COCHISE            AZ   LAW ENFORCEMENT

            BENSON POLICE DEPARTMENT REPORTED NUMEROUS STREETS CLOSED
            DUE TO FLOODING INCLUDING HIGHWAY 80 NEAR VALLEY PARK
            TRAILER PARK. RESIDENTS HAD TO BE EVACUATED FROM 2 OR 3
            HOMES DUE TO FLOODING.

&&

GOERING

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 5:52 PM MSTFlash Flood WarningTWCPima38 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.